That’s what I feel like I am doing, in many things.
That is making everything I am doing–work, school, dance, life–much harder than it needs to be.
On Tuesday, I received the news that the genetic testing showed a mutation on the BRCA2 gene. This is a big part of the explanation for why I got breast cancer at 35. It also means I am at high risk for Ovarian cancer as well–and there is no definitive way to test for that. In a nutshell, my ovaries are now going to be coming out, especially since they are misbehaving so much.
So, once again I am waiting for surgery. I will see a gynecologist in early April and from there I should get an idea of when my surgery will be. This is separate (at least for now) from the surgery I am waiting for to complete my reconstruction.
This also means that the hormone therapy is even more essential and my oncologist does not want to cut it or stop it, if at all possible. The small silver lining is that once my ovaries are removed, I will not need ovarian suppression any more and my hormone levels should stop fluctuating so much and should settle down.
But that doesn’t solve the problems of the side effects in the meantime–the most difficult is the depression. In the past two weeks since the change in hormone therapy I have pretty much spiraled downhill and I can’t seem to pull myself out. I have lost interest and motivation in almost everything I do and all I want to do is sleep all the time and hide away.
It took a lot of phone calls, but finally I was heard and next week I will see psychiatrist at the cancer agency to look at options for medication to try and relieve the depression and other side effects from the hormone therapy (including fatigue, body aches, difficulty concentrating and focusing). The advantage of seeing a doc at the cancer agency is that they are more familiar with the different therapies and how they work with different meds. I did see my family doctor this week, but she was reluctant to prescribe anything knowing there are some limitations and possible interactions with the hormone therapy.
So, in the meantime, I am faking it. Pretty much faking my life. I am going through the motions and trying to pretend like I care and am interested and am not exhausted. I have considered cutting back on everything, but knowing this is a (hopefully temporary) situation, I don’t want to make any large decisions as I will likely regret them when I am feeling better. I just don’t think I can trust my judgement right now.
After tomorrow, I am on vacation for 2 weeks, and I am in a good position for school as well, so all of that helps. I have cut back a little on small things and I am not doing anything extra, so I guess I am already coping. I am trying to stay rested as being tired makes everything worse.
I am hopeful that Tuesday there might be some light at the end of the tunnel, although I am realistic in knowing that there are no quick fixes and any medication will take at least 2 weeks before it has full effects. My fingers are crossed that the side effects will at least be manageable.
In the meantime, I am trying not to derail my life so it will be recognizable when I come out the other side.
I just feel like an imposter.